Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

scary: neonatal abstinence syndrome (NAS)

Posted by River1924 on February 8, 2006, at 0:41:17

Neonatal Withdrawal Symptoms Seen With in Utero Exposure to SSRIs

Reuters Health Information 2006. 2006 Reuters Ltd.
Republication or redistribution of Reuters content, including by framing or similar means, is expressly prohibited without the prior written consent of Reuters. Reuters shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Reuters and the Reuters sphere logo are registered trademarks and trademarks of the Reuters group of companies around the world.

NEW YORK (Reuters Health) Feb 06 - Infants who are exposed to selective serotonin reuptake inhibitors (SSRIs) in utero are at risk for developing neonatal abstinence syndrome (NAS), a withdrawal disorder characterized by high-pitched crying, tremors, and disturbed sleep, new research suggests.

Fetal exposure to SSRIs has been linked to major congenital malformations, but there is growing evidence that it may also be tied to NAS, senior author Dr. Gil Klinger, from Schneider Children's Medical Center of Israel in Petah Tiqwa, and colleagues note.

In the present study, symptoms of NAS were compared in 60 term infants with prolonged in utero exposure to SSRIs and in 60 similar infants without this exposure. Symptoms were rated using a standard measure called the Finnegan score: 0 to 3 is normal, 4 to 7 is mild NAS, and 8 or above is severe NAS.

The researchers' findings appear in the Archives of Pediatrics and Adolescent Medicine for February.

In the SSRI-exposed group, 8 infants had severe NAS and 10 had mild NAS. By contrast, all of the unexposed group had normal Finnegan scores.

Among children with severe NAS, the average maximum Finnegan score occurred within 2 days of birth. However, in a few cases, the maximum score was not reached until 4 days after birth.

"Infants exposed to SSRIs should be closely monitored after birth by using a standardized protocol for a minimum of 48 hours," the authors advise. "Follow-up of exposed infants, particularly those who develop severe symptoms, is needed to assess the long-term effects of prolonged exposure to SSRIs."

Arch Pediatr Adolesc Med 2006;160:173-176.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[607411]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:River1924 thread:607411
URL: http://www.dr-bob.org/babble/20060205/msgs/607411.html